Hearing Loss and Overall Health Series – Focus On Ototoxic Medications

For the last four weeks, we have posted about how hearing loss is connected to other health issues. Today, we’re focusing on the medications we take to cure what ails us, and the effect it can have on our hearing.

Ototoxicity.png

So, what is Ototoxicity? Ototoxicity is the property of being toxic to the ear (oto-), specifically the cochlea or auditory nerve and sometimes the vestibular system, for example, as a side effect of a drug.

There are more than 200 known ototoxic medications (prescription and over-the-counter) on the market today. It is important to discuss with your doctor the potential for hearing or balance damage of any drug you are taking.

Sometimes there is little choice. Treatment with a particular medication may provide the best hope for curing a life-threatening disease or stopping a life-threatening infection. These include medicines used to treat serious infections, cancer and heart disease. Hearing and balance problems caused by these drugs can sometimes be reversed when the drug therapy is discontinued.  However, sometimes the damage is permanent.

Hearing loss is among the less commonly noted side effects listed on drug labels, but it could be the most distressing one for patients. After all, in order for us to take part in our own health, we need to be able to hear our caretakers.

According to the American Speech-Language-Hearing Association (ASHA), there are more than two hundred ototoxic medications currently on the market. The hearing loss that is potentially associated with these drugs tends to develop quickly, with the severity of the loss ranging from temporary ringing, to permanent impairment.

There are some lifestyle factors that can also negatively affect hearing: poor nutrition, smoking, a high-fat diet, obesity and other factors can elevate the risk of hearing loss in general – including drug- and noise-induced hearing loss.

The following is a list of commonly used OTC and prescription drugs that could damage your hearing:

Aspirin:  Aspirin-induced temporary hearing loss is normally associated with large doses (8 to 12 pills per day.)  If a patient takes too high a dose of aspirin, unadvisedly, the risk of hearing loss and other side effects increases. The effect is typically reversible once the patient reduces the frequency or amount of aspirin intake or stops taking it altogether.

NSAIDs:  Ibuprofen and naproxen have been linked with hearing issues. NSAID pain relievers like ibuprofen can reduce blood flow to the cochlea – which is an organ in the inner ear that helps in the process of hearing – and which could impair its function.

Antibiotics: Patients who take aminoglycosides, which are the most commonly-used class of antibiotics worldwide, risk a 20% to 60% chance of permanent hearing loss. There is research currently underway for a modified version of aminoglycosides that won’t have the adverse side effects of deafness or kidney damage.

Chemotherapy drugs: Certain chemotherapy drugs such as cyclophosphamide, cisplatin, carboplatin or bleomycin have been associated with hearing loss. The presumed benefit of these drugs certainly outweigh the risks side effects such as hearing loss, but it is a good idea to have full audiometric testing done annually, subsequently.

Loop Diuretics: Damage from loop diruetics such as furosemide (Lasix) and bumetanide is caused by changes in the balance of fluids and salts of the inner ear, which can result in tissue swelling and issues with transmissions of nerve signals.  While the effect of loop diuretic-induced hearing loss is typically temporary, the effect is more likely to be permanent when the medication is used in combination with other ototoxic drugs.

It is important to note that this is not a full list of ototoxic drugs. Some uses of ototoxic medications are necessary. If you must take ototoxic medications you should also have your hearing monitored with annual audiological evaluations.